The Hairy Truth About Medicine


Suzy-Cohen-1Dear Pharmacist,
I read your column in the Sun Sentinel and I am very impressed with your knowledge. I’m a 73-year-old woman who’s always had fine hair. It’s getting much thinner now, and quite noticeable. Is it possible that medicines cause hair loss? I presently take blood pressure and cholesterol medicine. God bless you.      –F.R., Delray Beach, Florida

Answer:  Thanks and, yes, medications can absolutely cause hair loss. The most well- known culprit that causes hair loss is chemotherapy, the drugs used for cancer. And there are literally hundreds of offenders in the pharmacy that can cause you to lose your lovely locks. Two of those offenders are the very drugs you are taking, blood pressure medicine and cholesterol medicine. Here are the most popular meds that cause hair loss over time:

• Blood pressure meds (beta blockers) such as atenolol, nadolol, pindolol, betaxolol, metoprolol (Toprol XL and Lopressor) and carvedilol (Coreg)

• HCTZ (hydrochlorothiazide)—this is a popular diuretic (water pill)

• Any blood pressure med that also contains HCTZ (hydrochlorothiazide)

• Estrogen-containing drugs such as birth control or hormone replacement therapy

• Antidepressants including fluoxetine and doxepin

• Statin cholesterol-lowering drugs like Zocor, Vytorin, Lipitor and Crestor

• Tamoxifen used in the treatment of breast cancer

• Acid blockers (Prilosec, Nexium, Zantac, Pepcid)

print
error

Was this helpful? Like and Share with someone in need!